Mississippi, 2007

Tornado in Mississippi, October 18, 2007

October 18, 2007 · NWS LIX · 1 event in 1 county or zone

Isolated severe thunderstorms developed over sections of coastal Mississippi ahead of a developing strong upper level trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated severe thunderstorms developed over sections of coastal Mississippi ahead of a developing strong upper level trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Oct 18, 3:26 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 18, 3:26 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
426 AM CDT THU OCT 18 2007

.SHORT TERM...
LATEST SURFACE ANALYSIS SHOWED A DEEP 986MB LOW OVER WESTERN IOWA
WITH DEWPOINTS GREATER THAN 65F AS FAR NORTH AS SOUTHERN ILLINOIS
AND GREATER THAN 70F OVER LOUISIANA AND MISSISSIPPI. IN
ADDITION...AN ASSOCIATED FRONTAL BOUNDARY EXTENDED SOUTHWEST TO
THE TEXAS PANHANDLE. PRECIPITABLE WATER VALUE PLOTS SHOWED GREATER
THAN 2 INCHES AND AXIS OVER THE MID AND LOWER MISSISSIPPI VALLEY.
5H ANALYSIS REVEALED A CYCLONIC CIRCULATION OVER THE SURFACE LOW
WITH TROUGH AXIS SOUTHEAST TO ARKANSAS. JET ANALYSIS SHOWED A JET
MAX OF 80 TO 90 KNOTS FROM OKLAHOMA TO MINNESOTA AND ANOTHER JET
MEX OF 120 TO 130 KNOTS FROM NORTHERN NEW MEXICO TO OREGON. ATM OR
SLIDELL SOUNDING AT 00Z THU SHOWED A CAPE VALUE OF 2100 J/KG AN
INCREASE SINCE TUESDAY NIGHT AND HELICITY AROUND 200 M2/S2.

SOUTHEAST WINDS ARE CURRENTLY UP TO 15 TO 20 KNOTS AND MARINE
FORECASTER WILL SHOW SMALL CRAFT EXERCISE CAUTION TODAY.
WITH THE FRONTAL BOUNDARY OUT WEST THROUGH TODAY...ATM WILL REMAIN
UNSTABLE WITH CAPE VALUES AROUND 2000 J/KG TIL FRONTAL PASSAGE
FRIDAY MORNING. HOWEVER...LOW LEVEL FLOW WILL BECOME SOUTHWEST TODAY
AND TONIGHT AND DIRECTIONAL SHEAR WILL DIMINISH AND HELICITY VALUES
DECREASE 100 M2/S2 TODAY AND TONIGHT. AS A RESULT...THE TORNADIC
THREAT HAS DECREASED TODAY AND TONIGHT AHEAD OF THE FRONT. SPEED
SHEAR PROFILE WILL YIELD AN ATM CONDUCIVE FOR STORMS PRODUCING
STRONG WINDS TONIGHT. WITH MOISTURE AND INSTABILITY IN PLACE...WILL
CONTINUE SCATTERED CONVECTION TO TODAY AND MORE STRUCTURED ISOLATED
DAMAGING WINDS ACROSS INTERIOR SOUTH MISSISSIPPI AHEAD OF THE FRONT
LATE TONIGHT INTO FRIDAY MORNING. WILL LINGER CONVECTION TIL 18Z FOR
LAND AND 00Z FRI FOR MARINE. THICKNESS VALUES 1000 TO 700MB LOWERS
NEAR 3000M AROUND 12 SAT AND INCREASE BOUNDARY LAYER WINDS 20 TO 25
KNOTS RIGHT BEHIND THE FRONTAL PASSAGE FRIDAY MORNING BUT 15 TO 20
KNOTS FRIDAY. THE MAIN TROUGH WILL PUSH EAST AND THE SURFACE FRONT
WILL STALL OVER THE NORTH CENTRAL GULF SATURDAY

.LONG TERM...
ANOTHER TROUGH WILL DEEPEN OVER THE CENTRAL PLAINS SUNDAY AND
EVOLVE INTO A FULL LATITUDE TROUGH FROM THE HUDSON TO GULF
ACCORDING TO GFS. ECMWF HOLD THIS TROUGH/LOW OVER SOUTHERN PLAINS
MONDAY INTO TUESDAY AND THEN MOVES THE LOW WEST. WILL GO GFS AND
HPC AS WE DONT HAVE GOOD FEEL OF ECMWF PERFORMANCE DURING THIS
FALL SEASON. AS A RESULT...THIS TROUGH WILL TAP GULF MOISTURE
ACROSS THE LOWER MISSISSIPPI VALLEY SUNDAY NIGHT AND SCATTERED
STRONG CONVECTION AHEAD OF A FRONTAL PASSAGE MONDAY. THICKNESS
VALUES 1000 TO 700M DROP TO NEAR 2900M BY 12Z TUESDAY WITH STRONG
WINDS OVER LAND AND MARINE TUESDAY THROUGH THURSDAY. IN
ADDITION...TEMPS MAY NOT REFLECT THE PREDICTED THICKNESS VALUES
NEXT TUESDAY THROUGH THURSDAY...WILL LET LATER SHIFTS LOWER TEMPS
IF NEEDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  86  66  82  50 /  30  60  20  10
BTR  86  67  83  54 /  30  60  20  10
MSY  86  72  83  62 /  40  60  30  10
GPT  84  71  83  57 /  40  60  30  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Oct 17, 7:20 PM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
820 PM CDT WED OCT 17 2007

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-181000-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
820 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEASTERN LOUISIANA...AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS
EVENING AND OVERNIGHT. ORGANIZED SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

TIDES ARE EXPECTED TO REMAIN 1 TO 2 FEET ABOVE NORMAL ACROSS COASTAL
MISSISSIPPI AND SOUTHEAST LOUISIANA...INCLUDING LAKES PONTCHARTRAIN
AND MAUREPAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FROM THURSDAY INTO EARLY FRIDAY
MORNING AS A COLD FRONT PASSES THROUGH THE AREA. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THURSDAY OVER COASTAL MISSISSIPPI.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM SUNDAY NIGHT
THROUGH TUESDAY AS ANOTHER COLD FRONT APPROACHES. THE RISK OF
ORGANIZED SEVERE THUNDERSTORMS IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

22

The radar

The Mobile radar (KMOB), 55 km away, was scanning. The volume nearest the first event began at 10:44 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jackson

When
October 18, 4:45 AM CST to 4:50 AM CST
Where
Jackson County, 6.16 mi W of Vancleave to 4.39 mi WNW of Vancleave
Rating
EF1
Path length
2.3 mi
Path width
90 yd
Property damage
$90,000
Reported by
NWS Storm Survey
Coordinates
30.533, -88.783

A tornado destroyed one mobile home and heavily damaged at least ten others in the Lucasville community just west of Vancleave. In addition, the tornado destroyed several outbuildings, snapped trees, and knocked down power lines.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyThe tornado archive for Mississippi, 2007Warnings in Mississippi, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 62045.